The FDA appears late to the party again. This time widely prescribed piolls were made too large and so they had, you guessed it, too much of the medication in each dose.
Digitek pills manufactured by Actavis Totowa, distributed by Mylan Pharmaceuticals and sold under the labels “Bertek” or “UDL” have been recalled because they may contain double the dose of the active ingredient. Digitek is used to treat heart failure and abnormal heart rhythms. Tablets with twice the appropriate dose pose a risk of digitalis toxicity, symptoms of which include nausea, vomiting, dizziness, abnormal vision, low blood pressure, cardiac instability, slow heart rate and even death. Individuals with poor renal function are particularly susceptible to digitalis toxicity.
It is not yet known how many lots may have been affected so all lots are subject to this recall. Those suffering from digitalis toxicity may experience severe flu-like symptoms and, depending on the severity, may require hospitalization and intensive medical intervention.